Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 36, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 13, 2018, 5:56 PM EDT for 4 counties in Pennsylvania. It was in force for 7 hr. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2018, 5:56 PM EDT (21:56 UTC)
- Expired
- Aug 14, 2018, 1:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lackawanna County, PA, Luzerne County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 6:00 PM EDT | FLASH FLOOD | Scranton, PA | SHOULDER FLOODED ON I81 |
| Aug 13, 6:04 PM EDT | FLASH FLOOD | Clarks Summit, PA | SEWER BACKING UP INTO HOUSE |
| Aug 13, 6:29 PM EDT | FLASH FLOOD | 2 Sse Daleville, PA | FLOODING ON DRINKER TURNKPIKE COVINGTON TWP |
| Aug 13, 7:25 PM EDT | HEAVY RAIN 4 | Exeter, PA | NEARLY 4IN FROM 2-7PM |
| Aug 13, 7:37 PM EDT | FLASH FLOOD | Peckville, PA | FLOODED ROADWAY NEAR PLANET FITNESS |
| Aug 13, 8:23 PM EDT | FLASH FLOOD | 2 N Moscow, PA | FLOODED ROADWAY, NEAR GOLF CLUB RD AND STATE RT. 590 |
| Aug 13, 10:44 PM EDT | FLOOD | Old Forge, PA | MULTIPLE ROADWAYS UNDER WATER |
| Aug 13, 10:46 PM EDT | FLOOD | Moosic, PA | LONESOME RD AND MOOSIC RD UNDER WATER |
| Aug 13, 10:48 PM EDT | FLOOD | Taylor, PA | SIBLEY AVE UNDER WATER |
| Aug 14, 1:00 AM EDT | HEAVY RAIN 4.34 | Wb-Scranton Arpt, PA | 24 HOUR RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3314 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005 WGUS51 KBGM 132156 FFWBGM PAC069-079-127-131-140200- /O.NEW.KBGM.FF.W.0036.180813T2156Z-180814T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 556 PM EDT MON AUG 13 2018 The National Weather Service in Binghamton has issued a * Flash Flood Warning for... Lackawanna County in northeastern Pennsylvania... Southwestern Wayne County in northeastern Pennsylvania... Northeastern Luzerne County in northeastern Pennsylvania... Southeastern Wyoming County in northeastern Pennsylvania... * Until 1000 PM EDT. * At 555 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. One to three inches of rain has already fallen today. Several roads are flooded around Scranton. * Some locations that will experience flooding include... Scranton, Wilkes-Barre, Falls, Dunmore, Plains, Old Forge, Pittston, Archbald, Blakely and Taylor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 4146 7594 4163 7571 4125 7535 4118 7584 $$ MWG
2 follow-up statements
980 WGUS71 KBGM 132304 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 704 PM EDT MON AUG 13 2018 PAC069-079-127-131-140200- /O.CON.KBGM.FF.W.0036.000000T0000Z-180814T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lackawanna PA-Wayne PA-Luzerne PA-Wyoming PA- 704 PM EDT MON AUG 13 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR LACKAWANNA...SOUTHWESTERN WAYNE...NORTHEASTERN LUZERNE AND SOUTHEASTERN WYOMING COUNTIES... At 703 PM EDT, Doppler radar indicated heavy rain across the warned area. Up to four inches of rain has already fallen today. Flash flooding is already occurring with numerous roads flooded in the Scranton area. Some locations that will experience flooding include... Scranton, Wilkes-Barre, Falls, Dunmore, Plains, Old Forge, Pittston, Archbald, Blakely and Taylor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 4146 7594 4163 7571 4125 7535 4118 7584 $$ MWG
900 WGUS51 KBGM 140142 FFWBGM PAC069-079-127-131-140500- /O.EXT.KBGM.FF.W.0036.000000T0000Z-180814T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 942 PM EDT MON AUG 13 2018 The National Weather Service in Binghamton has extended the * Flash Flood Warning for... Lackawanna County in northeastern Pennsylvania... Southwestern Wayne County in northeastern Pennsylvania... Northeastern Luzerne County in northeastern Pennsylvania... Southeastern Wyoming County in northeastern Pennsylvania... * Until 100 AM EDT. * At 941 PM EDT, Doppler radar indicated heavy rain across the warned area. Flash flooding is already occurring with numerous roads closed in the Scranton area. * Some locations that will experience flooding include... Scranton, Wilkes-Barre, Falls, Dunmore, Plains, Old Forge, Pittston, Archbald, Blakely and Taylor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 4146 7594 4163 7571 4125 7535 4118 7584 $$ MWG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:48 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 13, 4:48 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
448 PM EDT Mon Aug 13 2018
.SYNOPSIS...
Low pressure will move northeast over the region through
tomorrow with rounds of heavy showers leading to some flash
flooding. A weak frontal boundary will be north of the region
through the middle of the week which will be followed by a cold
frontal passage on Friday.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Tonight: An upper level low pressure system is located over the Ohio
Valley with a surface low off the Mid-Atlantic coastline. Moisture
will continue to stream in from the Atlantic northward into our
region tonight. At this time we have severe flooding ongoing in the
Elmira area along with Bradford county PA. Mesoscale modeling and
the 12Z NAM suggest several other areas of very heavy rainfall
setting up later today in addition to the ongoing heavy rain. The
first is over northeast PA later this afternoon into the evening
with new development of slow moving showers and a few storms. This
activity is expected to pivot northwest into the Finger Lakes
tonight and southward toward Elmira and Bradford county PA
overnight. A flash flood watch remains in effect through the night.
Quick rises on streams and creeks are occurring and minor river
flooding can not be ruled out in a couple of spots on Tuesday.
1-3 inches of total rainfall from this afternoon through Tuesday
is expected across the region with the highest totals in NE PA
and the Southern Tier of NY. Lows tonight will stay warm in the
60's due to clouds and rain. Winds will be fairly light, under
10 mph.
Tuesday and Tuesday night:
The upper level low will lift northeast through our region with more
showers and a few thunderstorms. The heaviest showers and storms
look to be centered from the Finger Lakes southeast into north
central PA in the morning then the coverage will start to decrease
along with the intensity of the showers later in the day.
Clouds and rain will keep highs down in the 70's again for most
of the region. Winds will be fairly light, under 10 mph. Lows
Tuesday night will fall back into the 60's.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A brief lull in shower activity is forecast early-Wednesday as
the main upper low lifts northeastward. By afternoon, a weak
wave moving out of the Great Lakes will bring the chance for
showers and thunderstorms to our forecast area.
A storm moving up the Ohio Valley will spread additional
thunderstorms into NY and PA through late-Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A cyclone moving along the NY/Ontario border will cause
additional showers and thunderstorms over our forecast area
through late-Friday. The storm will move slowly into
northeastern New England by Saturday, with the attendant cold
front extending through Western MA. The proximity of the front
suggests a slight chance for a shower across our forecast area
on Saturday, though most areas will be dry with partly sunny
skies.
A lack of surface features are expected over NY and PA Sunday.
However, we will remain beneath a low amplitude trough. An
isolated shower cannot be ruled out.
Dry conditions are expected Monday when a short wave ridge
builds aloft.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Quite a variance in ceilings and visibilities currently ongoing
from VFR to IFR. This will likely continue to be the case
through the entire TAF period with more variation than shown in
the TAFS. Generally MVFR is expected for this afternoon and
night. Ceilings and visibilities will likely lower at most
locations to IFR overnight with a slow improvement Tuesday
morning. Periods of showers with some visibility restrictions
are expected. Winds will stay under 10 knots.
Outlook...
Tuesday afternoon through Tuesday night...Ceilings slowly
lifting to VFR, perhaps a few lingering showers.
Wednesday through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.
Friday...Restrictions possible due to showers and storms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ038>040-043-044-
047-048-072.
NY...Flash Flood Watch through late tonight for NYZ022>025-044>046-
055>057-062.
&&
SYNOPSIS...MWG
NEAR TERM...MWG
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...MWGHazardous weather outlook, Aug 13, 3:21 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 321 PM EDT Mon Aug 13 2018 NYZ009-015>018-036-037-141930- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 321 PM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. A slow moving low pressure system over Pennsylvania will bring showers and thunderstorms to the area, some of which may contain very heavy rain. This heavy rain may cause flooding of low lying areas and culverts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional rain is expected Tuesday which could be locally heavy. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-141930- Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 321 PM EDT Mon Aug 13 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional rain is expected Tuesday which could be locally heavy. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 13, 2:43 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
243 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD TROY 41.78N 76.79W
08/13/2018 BRADFORD PA EMERGENCY MNGR
ENTIRE TROY BOROUGH IS FLOODED. EVACUATIONS IN
PROGRESS.
&&
BJGLocal storm report, Aug 13, 2:59 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM FLASH FLOOD BIG FLATS 42.14N 76.93W
08/13/2018 CHEMUNG NY 911 CALL CENTER
RT 352 IN BIG FLATTS AREA CLOSED DUE TO FLOODING
&&
HLCLocal storm report, Aug 13, 3:05 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HEAVY RAIN ELMIRA 42.09N 76.81W
08/13/2018 M2.09 INCH CHEMUNG NY COCORAHS
&&
HLCLocal storm report, Aug 13, 4:20 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD NEW ALBANY 41.60N 76.44W
08/13/2018 BRADFORD PA EMERGENCY MNGR
SOME ROADS FLOODED AROUND NEW ALBANY AREA.
&&
BJGLocal storm report, Aug 13, 5:18 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
518 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM FLASH FLOOD KIRKWOOD 42.03N 75.78W
08/13/2018 BROOME NY SOCIAL MEDIA
MAIN STREET NEAR US HWY 11 CLOSED DUE TO FLOODING
&&
HLCLocal storm report, Aug 13, 5:54 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
554 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD GLENBURN 41.51N 75.74W
08/13/2018 LACKAWANNA PA 911 CALL CENTER
CAR STUCK IN FLOODED ROADWAY, PERSON INSIDE - OLD STATE
RD GLENBURN TWP
&&
HLCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:15 AM EDT | Flash Flood Watch | BGM | Bradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more | 45 hr |
| Aug 13, 6:49 AM EDT | Areal Flood Advisory | BGM | Wyoming | 3 hr |
| Aug 13, 7:21 AM EDT | Areal Flood Advisory | BGM | Bradford | 114 min |
| Aug 13, 7:55 AM EDT | Areal Flood Advisory | BGM | Luzerne | 4 hr |
| Aug 13, 8:14 AM EDT | Flash Flood Warning | BGM | Bradford | 9 hr |
| Aug 13, 9:47 AM EDT | Areal Flood Advisory | BGM | Wyoming | 3 hr |
| Aug 13, 11:04 AM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Aug 13, 11:16 AM EDT | Flash Flood Warning | BGM | Bradford | 6 hr |
| Aug 13, 12:39 PM EDT | River Flood Warning | BGM | Bradford | 11 hr |
| Aug 13, 1:27 PM EDT | Flash Flood Warning | BGM | Bradford | 4 hr |
| Aug 13, 4:49 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming | 3 hr |
| Aug 13, 5:19 PM EDT | Areal Flood Advisory | BGM | Susquehanna, Wayne | 6 hr |
| Aug 13, 5:20 PM EDT | Flash Flood Warning | BGM | Bradford | 4 hr |
| Aug 13, 6:08 PM EDT | Flash Flood Warning | BGM | Lackawanna, Susquehanna, Wyoming | 7 hr |
| Aug 13, 7:33 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Wayne | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.